DALLAS – A joint scientific statement from the American Heart Association and American College of Cardiology reminds health care providers that they need to be more aware that cardiac arrest from a medication-induced heart rhythm problem is a rare but potentially catastrophic event.
The statement, published online in Circulation: Journal of the American Heart Association and Journal of the American College of Cardiology, is endorsed by the American Association of Critical-Care Nurses. The rhythm disturbance, called Torsade de Pointes (TdP), has a characteristic electrocardiogram, or ECG, pattern described as a “twisting” of points on the read-out. The abnormal rhythm is associated with a drop in blood pressure, which can lead to fainting.
Co-authors of the study include Barbara J. Drew, R.N., Ph.D., (Chair); Michael J. Ackerman, M.D., Ph.D.; Marjorie Funk, R.N., Ph.D.; Brian Gibler, M.D.; Paul D. Kligfield, M.D.; Venugopal Menon, M.D.; George Philippides, M.D.; Dan M. Roden, M.D.; and Wojciech Zareba, M.D., Ph.D.
Other Health Safety news :
- Kaiser Permanente’s Sacramento trial project to use tablet PCs could free physicians and nurses from paper files. The trial being conducted in Sacramento is part of a broader program dubbed “Destination Bedside,” reports the San Jose Mercury News. Kaiser expects to choose an electronic tablet by the end of the year for use at its hospitals nationwide. If the trial works, patient safety could be improved with easy access to X-rays, medical charts, prescriptions and notes.
- Florham Park, N.J.-based Nestle HealthCare Nutrition announced a new initiative to promote safer medication delivery through an enteral feeding tube in hospitals based on ideas from the group American Society for Parenteral and Enteral Nutrition, or A.S.P.E.N. The checklist includes:
Ceasing addition of medication directly into an enteral feeding formula
Administering each medication separately
Flushing the tube before and after each medication is administered
Diluting solid or liquid medication as appropriate
Administering medication using a clean oral or enteral syringe